Washington, 2013

Heavy Snow and Damaging Winds in Washington, March 19 to 20, 2013

March 19 to 20, 2013 · NWS OTX · 4 events in 4 counties and zones

A strong spring storm system produced heavy snow across the higher terrain of the Waterville Plateau and in the Northeast Mountains. This was followed by a cold front that crossed eastern Washington during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong spring storm system produced heavy snow across the higher terrain of the Waterville Plateau and in the Northeast Mountains. This was followed by a cold front that crossed eastern Washington during the afternoon. The front spawned a squall line that spanned from the Spokane Area to the Northeast Blue Mountains that produced severe winds in a couple of spots along this line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 19, 3:50 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Mar 19, 3:50 PM PST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
450 PM PDT Tue Mar 19 2013

.SYNOPSIS...
A strong Pacific storm will bring rain, snow, and wind to the
Inland Northwest tonight through Wednesday night. Low elevations
in the northern valleys will see some minor accumulations late
tonight, while the Cascade crest and the high mountains around
Sandpoint and Metaline Falls will receive a foot or more of wet
snow by Thursday morning. Windy conditions will develop Wednesday
afternoon and persist into Wednesday night with gusts in the 40 to
50 mph range. Cool and showery conditions are expected Thursday
through the weekend.

&&

.DISCUSSION...

...WET SNOW EXPECTED LATE TONIGHT AND INTO WEDNESDAY NORTH OF
HIGHWAY 2 FROM NORTH CENTRAL WASHINGTON INTO NORTH IDAHO...

Tonight: The quiet dry weather will come to an end as the region
gets under the influence of a moisture laden Pacific weather
system. Clouds are on the increase late this afternoon while a
warm front slides from western Washington and across the Cascades
this evening. Warm air advection and isentropic lift will be the
main forcing as this boundary lifts and stretches across eastern
Washington and lifts slowly northward through the night. Winds
will be out of the east to southeast. The warm front will bring
mid level warming and rising snow levels, but not initially
tonight. Despite the increase in cloud cover, low level cooling is
expected. And as the low levels moisten and saturate, there is
good chance that wet bulb cooling will take place as surface
temperatures drop to at or slightly below freezing during the
onset of the precipitation. The main areas for concern for this
will be across North central Washington, from the upper east slope
valleys like the Methow, the higher benches around the Okanogan
valley, and on the Waterville Plateau, where 1 to 3 inches of wet
snow is possible, starting by late evening and continuing through
the night. This is where we will have a winter weather advisory
above 2k ft overnight. Anticipate more of the wet snow around the
higher benches around Spokane and into the northern valleys, but
amounts will be nuisance slush of an inch or less by Wednesday
morning. Across the northeast Washington and far north Idaho
mountains, anticipate significant mountain snow above 4k ft near
the BC border late tonight and into Wednesday, where a winter
storm warning will be in effect. /rfox

...WINDY CONDITIONS EXPECTED WEDNESDAY AFTERNOON AND EVENING...

Wednesday through Thursday...A very active period will envelope the
region starting tonight as outlined above...and continuing through
Thursday. Models are in decent agreement indicating a warm front
passage from south to north through the region tomorrow
morning...followed by a strong cold front passage tomorrow
afternoon with orographic and instability snow showers driving
into the northeast and Idaho Panhandle mountains through Thursday.

Wednesday will dawn with most of the forecast area under an
isentropic precipitation shield. South of interstate 90 generally
rain will be the dominant precipitation type. North of I-90
including the Spokane/CDA area and the higher benches around
Wenatchee generally snow will fall...but will probably go through
a period of mixing with and changing to rain in the valleys during
the early morning. In any event little or no accumulation is
expected below 2000 feet...and any significant accumulation will
be mainly above 3000 to 4000 feet elevation. During the afternoon
a strong trailing cold occluded front will sweep through the
region...latest models suggest the front will spill over the
Cascades around noon...and sweep into the Idaho Panhandle around 4
or 5 pm.

This entire storm system is being fed by a relatively deep fetch
of precipitable water and thus pretty much from dawn to late
afternoon when the FROPA occurs intermittent light valley
rain/mountain snow punctuated by heavier showers just ahead of the
cold front will be the norm throughout the forecast area. Breezy
conditions are also expected...with south or southeast winds
gusting to around 25 to 30 mph ahead of the cold
front...switching to west/southwest and increasing significantly
after the frontal passage. The gradient packing behind the front
may support low end Wind Advisory criteria over the basin...but
the gust potential mixing down from aloft should easily achieve
gusts well into the 40 to 50 mph range over the exposed terrain of
the eastern basin. Thus...Wind Advisories will be issued for the
relatively short window between the cold front passage and the
overnight de-coupling period when wind gusts will die down...but
the gradient driven sustained winds will keep well into the breezy
to windy category through most of the night.

By Thursday the post frontal air mass will be significantly
cooler...the inter trough cold pool aloft will aggravate
instability and mid level flow will west/northwest. All of these
elements add up to continuing snow showers over the high terrain
north and east of the basin and the Cascade Crest area...as well
as a reasonable chance of scattered showers back filling into the
eastern basin. Forecast soundings suggest that due to wet bulb
cooling potential these showers will be universally snow or
graupel despite the likelihood that high temperatures will crest
out well into the 40s on Thursday at most lower elevation
locations. /Fugazzi

Thursday night through Sunday: Models in good agreement of keeping
the back edge of the trough over the Inland Northwest Thursday
night through Sunday. The upper level ridge does build slightly
and edges its way towards the west coast, but it will by no means
be over us for the weekend. ECMWF is showing -38C 500 mb
temperatures with the GFS showing -35C. This resonates down the
atmosphere with 850 mb temps ranging from -4 to -8C. Cold and
unstable north to northwesterly flow will dominate through the
weekend.

What does this mean for the weekend? Thursday night and Friday
given the proximity of the trough have kept chances of snow
showers across extreme eastern WA and northern ID. The main area
of concern will fall from the Camas Prairie northeast towards
Lookout Pass where unstable northwesterly flow will favor
continuous development of snow showers through the overnight
hours and though much of the day on Friday. Saturday and Sunday
drier air does move in and therefore the best shower threat will
be confined mostly to the mountains. Have taken out chance of
precip across the Columbia Basin/Okanogan Valley/Wenatchee areas.
Have also lowered sky cover as the drier air moves in.
Temperatures sadly will not reflect the springtime warmth we were
hoping for. Temperatures will remain 5 to 8 degrees below average
for this time of the year. /Nisbet

Sunday night through Tuesday...Instability showers in northerly
flow may still be ongoing at the beginning of this forecast.
Temperatures aloft are still quite cold, although they warm
through early next week, and northerly up-slope flow over the Camas
Prairie will likely give them an extended period of convective
snow showers. The ridge to the west nudges inland, perhaps turning
the flow more toward the northwest. There are no discernible
buckles in the flow that would be a focus for enhanced
precipitation, so precipitation chances on Tuesday/Tuesday night
were kept near climatology.

The temperatures were lowered a few degrees each period.
Temperatures at 850 mb remain on the chilly side below freezing,
and really don't warm until the ridge pushes further inland.
Temperatures will be below early Spring averages for both highs
and lows. ty

&&

.AVIATION...
00Z TAFS: Warm front coming in tonight will bring thickening and
lowering clouds from west-southwest to northeast, along with
increasing precipitation. Precipitation is expected to develop
around 02-04z over the western TAFs and 06-09Z over the eastern
TAFs. Given the rather dry lower levels (i.e. dew points in the
mid-teens to lower 20s) precipitation may be in the form of snow
or a rain/snow mix at the north and west TAF sites during at the
start due to temperatures cooling toward wet-bulb values. The
precip will change to primarily rain by sunrise, with snow levels
rising to 4000 feet and higher. Expect VFR and occasional MVFR
cigs in the heavier precipitation periods. A break in the
precipitation is possible during the morning hours, before the
cold front comes in by midday to early afternoon when rates pick
up again across the eastern TAF sites. With the cold front passage
expect winds to strengthen with gusts between 25 to 50 kts
possible in the afternoon and evening Wednesday. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  51  33  45  26  44 / 100 100  50  30  20  20
Coeur d'Alene  33  50  32  44  26  43 / 100 100  60  30  20  30
Pullman        37  50  33  42  25  42 / 100 100  50  40  40  30
Lewiston       39  57  37  48  32  49 /  70 100  40  30  20  20
Colville       31  49  30  47  28  47 / 100 100  50  50  10  20
Sandpoint      31  45  30  43  27  41 / 100 100  80  50  20  40
Kellogg        32  45  30  39  27  38 / 100 100  90  50  60  60
Moses Lake     34  56  34  50  28  51 /  90  50  10  10   0  10
Wenatchee      33  53  33  48  29  49 /  80  60  10  10   0  10
Omak           31  52  30  48  25  48 / 100  80  10  10   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 11 PM this evening to 5 PM PDT
     Wednesday for Northern Panhandle.

     Wind Advisory from 1 PM to 8 PM PDT Wednesday for Coeur d'Alene
     Area-Idaho Palouse.

WA...Winter Weather Advisory from 5 PM this afternoon to 11 AM PDT
     Wednesday for East Slopes Northern Cascades.

     Winter Storm Warning from 11 PM this evening to 5 PM PDT
     Wednesday for Northeast Mountains-Okanogan Highlands.

     Wind Advisory from 1 PM to 8 PM PDT Wednesday for Spokane Area-
     Upper Columbia Basin-Washington Palouse.

     Winter Weather Advisory from 8 PM this evening to 11 AM PDT
     Wednesday for Okanogan Valley-Waterville Plateau.

     Wind Advisory from 1 PM to 11 PM PDT Wednesday for Lower
     Garfield and Asotin Counties.

&&
Hazardous weather outlook, Mar 19, 5:16 AM PST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
616 AM PDT TUE MAR 19 2013

IDZ001-WAZ037-038-201400-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
616 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE MOUNTAINS OF NORTHEAST AND NORTH CENTRAL WASHINGTON AS WELL
AS FAR NORTH IDAHO WILL RECEIVE SNOW TONIGHT. SNOW LEVELS WILL BE
IN THE 2500 TO 3500 FOOT RANGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MODERATE TO HEAVY PRECIPITATION IS EXPECTED OVER NORTHEAST
WASHINGTON AND NORTH IDAHO ON WEDNESDAY. SNOW LEVELS WILL BE
AROUND 5000 FEET...SO HEAVY ACCUMULATIONS WILL BE LIMITED TO THE
HIGH MOUNTAIN ELEVATIONS.

IDZ004-201400-
CENTRAL PANHANDLE MOUNTAINS-
616 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM ON WEDNESDAY WILL BRING MODERATE TO HEAVY
PRECIPITATION TO THE CENTRAL IDAHO PANHANDLE. SNOW LEVELS WILL BE
ABOVE 5000 FEET DURING THE DAY ON WEDNESDAY...BUT FALL TO THE
VALLEY FLOORS WEDNESDAY NIGHT. OCCASIONAL SNOW SHOWERS WILL BRING
ACCUMULATING SNOW TO THE MOUNTAINS FROM THURSDAY THROUGH SUNDAY.

IDZ002-003-026-027-WAZ031>036-041-043-044-201400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
616 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AFTERNOON AND WEDNESDAY EVENING WILL LIKELY BE WINDY.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ACROSS THE COLUMBIA
BASIN...THE PALOUSE...WEST PLAINS...AND LEWISTON/CLARKSTON VALLEY.

WAZ042-201400-
EAST SLOPES NORTHERN CASCADES-
616 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

MORE HEAVY MOUNTAIN SNOW WILL ARRIVE TONIGHT OVER THE NORTH
WASHINGTON CASCADES. SNOW LEVELS TONIGHT WILL LIKELY BE AROUND
2500 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CASCADE CREST WILL CONTINUE TO RECEIVE HEAVY SNOW WEDNESDAY
AND THURSDAY. MOTORISTS SHOULD ANTICIPATE HAZARDOUS WINTER DRIVING
CONDITIONS OVER THE PASSES ON WEDNESDAY AND THURSDAY.

The radar

The Spokane radar (KOTX), 148 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 thunderstorm wind. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
March 19, 7:00 PM PST to March 20, 3:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
March 19, 11:00 PM PST to March 20, 1:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
SNOTEL
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Thunderstorm Wind, Spokane

When
March 20, 12:30 PM PST to 12:35 PM PST
Where
Spokane County, 2.62 mi N of Newman Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
47.767, -117.078

A squall line moving across the Newman Lake area destroyed a barn before pushing into the Idaho Panhandle. Wind speeds were estimated to up to between 55 and 60 miles per hour. A rough damage estimate was used for the event.

Thunderstorm Wind, Asotin

When
March 20, 12:40 PM PST to 12:45 PM PST
Where
Asotin County, 5.47 mi W of Clarkston Hgts
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.419, -117.185

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436360, 436361, 438126, 436881.